Optimal multi-period mean-variance policy under no-shorting constraint

Xiangyu Cui, Jianjun Gao, Xun Li, Duan Li

Research output: Journal article publicationJournal articleAcademic researchpeer-review

62 Citations (Scopus)

Abstract

We consider in this paper the mean-variance formulation in multi-period portfolio selection under no-shorting constraint. Recognizing the structure of a piecewise quadratic value function, we prove that the optimal portfolio policy is piecewise linear with respect to the current wealth level, and derive the semi-analytical expression of the piecewise quadratic value function. One prominent feature of our findings is the identification of a deterministic time-varying threshold for the wealth process and its implications for market settings. We also generalize our results in the mean-variance formulation to utility maximization with no-shorting constraint.
Original languageEnglish
Pages (from-to)459-468
Number of pages10
JournalEuropean Journal of Operational Research
Volume234
Issue number2
DOIs
Publication statusPublished - 16 Apr 2014

Keywords

  • Expected utility maximization
  • Multi-period mean-variance formulation
  • Multi-period portfolio selection
  • No-shorting

ASJC Scopus subject areas

  • Modelling and Simulation
  • Management Science and Operations Research
  • Information Systems and Management

Cite this